Is it ok to take the pill while on levothyroxine? - Thyroid UK

Thyroid UK

115,844 members134,362 posts

Is it ok to take the pill while on levothyroxine?

Muddy1980
Muddy1980

Hi everyone,

Does anyone know if its OK to take the pill while on levothyroxine? I'm battling with my doctors at the minute to try and even out my hormones, they are reluctant to test my levels but I show signs of estrogen dominance but also at times low progesterone. I've read about using a cream to level things out but as I don't know at what point I would need to use the cream in order to do this, so I've been holding off.

My other solution would be to go back on the pill which my doctor said they would do for me as it would level everything out again. Basically my health was absolutely fine before I came off the pill a year ago, three months after coming off I got hypothyroidism and hashimotos which makes me think all of my symptoms are hormone related.

I never used to get any PMS symptoms other than occasional cramping and now two weeks before my period my body just seems to shut down. I have some spare packs of pills at home but I don't want to introduce them back into my system if its going to effect the levothyroxine.

Any help would be much appreciated x

6 Replies

If you think you have estrogen dominance/low progesterone it'd be better to use just progesterone but without a proper test it's difficult to say.

The pill is just an easy solution for doctors as "it will even out your hormones". Well guess what it will but only while you're taking it. Once you stop taking it it's unpredictable what might actually happen.

From what I remember hormone estrogen can interfere with the body's ability to use levothyroxine. That means women taking birth control pills may need an increased dose of thyroid medication and it needs to be taken 4hrs away from levo.

Also if you're not adequately medicated with levo that can also affect your hormones. What are your current thyroid results? If similar to the ones from your last post I'd say you're undermedicated and that might have something to do with your hormone imbalance.

Muddy1980
Muddy1980 in reply to Gr8Nica

Hi,

My TSH the last two times has been 1.79 and now 1.72 the doctors don't measure FT4 & FT3 so I don't have a clue on how its converting. I've been feeling fine though except for the 2 week run up to my period. Do I need more levo or is it possible to take more in the initial 2 week period, I'm not sure if it would make a difference or not.

I would rather not go back on the pill which is why I came off it in the first place, but I'm so sick of being ill, it may defer all of these symptoms for a couple of years...I'm not sure I'm no medic. I guess I'm looking for some kind of solution.

Thanks

Gr8Nica
Gr8Nica in reply to Muddy1980

Yes TSH is still high enough you could ask for dose increase, retest afterI6-8 weeks and see. It might help, it might not. Most likely it will benefit you in other areas as in general people feel better when their TSH is 1 or below. Since GP doesn't test the rest I can't speculate on it.

After I stopped taking the pill my hormones normalized a little but it took about 2.5-3 years and like you I never used to get PMS symptoms. Once I stopped I was getting 5-7 days of cramps, moods swings and horrible cravings. After optimizing my thyroid levels my female hormones are almost ideal now. I must say it didn't do much with regards to cramps though.

I'm not sure what PMS symptoms you're getting but for mood swings you could try St John's Wort and cramp bark tea or tincture for cramps. Best to start a few days before you think you might get your symptoms, drink tea/tincture 3 times a day and continue till end of your period. Herbs are slow so you might not notice any benefits 1st time you try it. I don't know if they interfere with levo so best to keep it 4 hrs away from it.

Aurealis
Aurealis in reply to Gr8Nica

I think St Johns Wort is bad news with thyroid hormone...

What kind of pill were you on?

Progesterone only or combined?

From personal experience I know UK doctors prefer to prescribe progesterone only pill.

You can't speculate you're estrogen dominant without blood tests.

If you go on combined contraception than it will overwrite production of your own hormones so if you were in fact dominant in either sex hormone it will bring it to prescribed level.

If you go on progesterone only pill in hope this will reduce alleged estrogen production, that's not going to work I'm afraid.

And to answer your question in subject: yes you can take contraception single or combined with levothyroxine.

Progesterone will stabilise your thyroid but it maybe that a dose increase will be needed before things do stabilise. Same carrier protein in blood, I understand.

You may also like...